Arkansas, 2020

Flash Flooding and Hail in Arkansas, June 21 to 23, 2020

June 21 to 23, 2020 · NWS LZK · 15 events in 5 counties and zones

By the 20th/21st, thunder was back again as a large storm system wobbled from the western United States into the middle of the country. The more active of the two days (including some severe weather) was the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

By the 20th/21st, thunder was back again as a large storm system wobbled from the western United States into the middle of the country. The more active of the two days (including some severe weather) was the 21st. The focus was over southern and western sections of the state. Roads were under water at Camden (Ouachita County).

Twenty four hour rainfall through 600 am CST on the 22nd included 4.00 inches at Sheridan (Grant County). Two to three inch amounts were tallied at Antoine (Pike County), Bogg Springs (Polk County), DeGray Lake State Park (Clark/Hot Spring Counties), Fordyce (Dallas County), and Hot Springs (Garland County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 21, 1:18 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 21, 1:18 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
218 PM CDT Sun Jun 21 2020

.SHORT TERM...Tonight Through Tuesday

Well, the calendar shows that it is June (Father's Day in fact) and
given the frequency of MCS activity across the state, the weather
agrees... The forecast area will remain under the same overall
pattern through Tuesday which will provide more of the same.

H500 low well north of the area will continue to provide W-NWrly
flow over the region and a favorable path for shortwaves to traverse
the state. Remnants of this morning's MCS activity which originated
over central Oklahoma and the Red River area have taken nearly all
shift to work their way into the forecast area. The remnant MCV will
continue to slowly work its way eastward, providing adequate lift
for isolated to scattered showers and thunderstorms to develop.
Through the evening hours, the most coverage will likely be across
western and southern parts of the state.

Later this afternoon and evening, as yet another shortwave begins to
traverse the NW flow aloft and a cold front begins a southerly push,
more severe thunderstorms are expected to develop across portions of
the Central/Southern Plains. This activity is expected to merge into
a line and by Monday morning another likely MCS will be arriving
from the NW.

As this MCS dissipates it will likely leave a remnant boundary which
will sink south throughout the day. In addition to continued chances
for isolated to scattered showers and thunderstorms across mainly
northern Arkansas throughout the day, additional thunderstorms may
develop from western Arkansas across to the TX Panhandle Region. A
threat for severe wx will exist along this corridor as storms develop
and move south. A damaging wind and hail threat will exist from
Monday evening through Tuesday morning, with the western half of
the state most favored.

As clear as this sounds, given the number of mesoscale boundaries in
place as well as the need for atmospheric recovery at times, things
could change. Additionally, as was seen this morning across
central/southern Oklahoma into north Texas, with little steering
flow in place (where MCS activity is expected) locally very heavy
rainfall is possible. So, the general idea, that "Arkansas" could
pick up a few inches of rain over the next 5-7 days could be
thrown out the window in about an hour's time given the potential
for areas of slow moving efficient rainfall producing
thunderstorms.

Otherwise, given the cloud cover and overall precip coverage through
Tuesday, expect highs to be a few degrees cooler.

Cheers to all the dads out there, happy Father's Day.

&&

.LONG TERM...Tuesday Night Through Sunday

Active weather remains prevalent for much of the long term period.
Upper lvl troughing will begin to shift Ewrd, leaving AR under a
N/Wrly upper flow regime. At the sfc, anticyclonic flow will drive a
cold front into the Srn US, with the front likely clearing the state
by Wed morning and stalling along the AR/LA border. As the bndry
moves through, scattered showers and thunderstorms can be expected
early Wed morning. Behind the FROPA, temps will be below seasonal
values around the mid-80s Wed afternoon...not bad for late June!

The "cooldown" will be short lived though, high pressure will quickly
translate Ewrd Thurs, and drive Srly flow, aiding in WAA/moisture
advection. PoPs return to the region by Fri as a shortwave
perturbation maneuver through the upper mean flow. Through the end
of the period, troughing deepens once more over the Nrn US, with a
blocking upper high over the Ern US/Atlantic Seaboard, amplifying
the S/Wrly flow over the fcst area. Under this flow pattern, several
shortwave perturbations are progged to move through the mean flow,
and create persistent rain chances over the weekend and into the new
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     68  84  68  83 /  30  60  70  60
Camden AR         70  89  71  83 /  30  40  80  90
Harrison AR       67  82  66  80 /  40  60  70  30
Hot Springs AR    69  87  70  83 /  20  50  90  80
Little Rock   AR  70  87  71  83 /  20  60  80  70
Monticello AR     70  89  71  82 /  30  40  80  90
Mount Ida AR      68  86  67  82 /  30  50  90  80
Mountain Home AR  68  82  67  81 /  40  60  70  30
Newport AR        71  83  71  83 /  30  60  70  60
Pine Bluff AR     71  87  71  81 /  30  40  90  80
Russellville AR   70  85  70  83 /  30  60  80  60
Searcy AR         69  87  69  85 /  30  60  80  70
Stuttgart AR      72  87  73  82 /  30  60  80  70
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...67 / Long Term...GREEN
Hazardous weather outlook, Jun 21, 1:20 PM CST, 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
220 PM CDT Sun Jun 21 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
220 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms are expected to continue across southern
and western sections of the state, mainly this afternoon and
evening. As this happens, a large cluster of storms will likely
develop in Kansas. The storms will arrive in western Arkansas
after midnight tonight.

Storms today and tonight will produce locally heavy downpours,
with spotty flash flooding possible. Any severe weather will
be isolated, with strong to damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Chances of showers and thunderstorms will continue in the coming
days. This is in response to a cold front pushing into the state
from the northwest and likely stalling around the Arkansas/Louisiana
border.

It appears another cluster of storms will form in northeast Oklahoma
and northwest Arkansas Monday afternoon and evening, and will
progress southward through the region during the overnight hours.
Some severe weather hazards will be possible, including severe
winds and hail, along with the potential of flash flooding in places.

.Spotter Information Statement...

Spotter activation may be needed Monday and Monday night.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

67

In the hours before

Special weather statement, Jun 21, 1:08 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
208 PM CDT Sun Jun 21 2020

ARZ062-211945-
Dallas AR-
208 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS COUNTY UNTIL
245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparkman, or 14 miles southeast of Arkadelphia, moving northeast at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sparkman...                       Dalark...
Manning...                        Willow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3393 9291 3396 9294 3397 9294 3397 9295
      3398 9296 3398 9289 3405 9289 3415 9279
      3415 9275 3402 9260 3390 9289
TIME...MOT...LOC 1907Z 230DEG 15KT 3396 9291

67
Special weather statement, Jun 21, 1:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
211 PM CDT Sun Jun 21 2020

ARZ064-068-069-212000-
Bradley AR-Drew AR-Lincoln AR-
211 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...CENTRAL
DREW AND SOUTH CENTRAL LINCOLN COUNTIES UNTIL 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilmar, or 7 miles east of Warren, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monticello...                     Warren...
Wilmar...                         Green Hill...
Brandon...                        Plantersville...
New Hope in Drew County...        Carmel...
Florence...                       Enon...
Tyro...                           Valley...
Montongo...                       Coleman...
Sumpter...                        Relfs Bluff...
Rock Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3360 9223 3370 9203 3371 9198 3373 9198
      3388 9170 3360 9152 3342 9204
TIME...MOT...LOC 1911Z 246DEG 17KT 3360 9193

62
Special weather statement, Jun 21, 1:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
220 PM CDT Sun Jun 21 2020

ARZ021-030-211945-
Johnson AR-Logan AR-
220 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LOGAN AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 8 miles north of Paris, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarksville...                    Lamar...
Hartman...                        Hoyt...
Woodland...                       Hinkle...
Spadra...                         Coal Hill...
Morrison Bluff...                 Oak Grove in Johnson County...
New Spadra...                     Harmony...
Roseville...                      Union City...
Hunt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3540 9379 3538 9376 3536 9375 3537 9372
      3538 9371 3565 9370 3567 9370 3543 9334
      3531 9372 3538 9381 3543 9381
TIME...MOT...LOC 1920Z 234DEG 16KT 3541 9367

62

The radar

The Little Rock radar (KLZK), 138 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Drew

When
June 21, 1:25 PM CST
Where
Drew County, Wilmar
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.630, -91.930

A tree limb was blown down.

Flash Flood, Ouachita

When
June 22, 2:10 AM CST to 5:10 AM CST
Where
Ouachita County, 1.34 mi WSW of Camden to 1.46 mi NW of Camden
Cause
Heavy Rain
Reported by
Public
Coordinates
33.570, -92.850

Street flooding was reported in Camden.

Thunderstorm Wind, Jefferson

When
June 23, 10:53 AM CST
Where
Jefferson County, 0.57 mi E of Sulphur Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.180, -92.120

Trees and power lines were down near Sulphur Springs, blocking he road of Camden Cutoff.

Hail, Pulaski

When
June 23, 11:11 AM CST
Where
Pulaski County, 1.79 mi SE of Maumelle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.850, -92.380

Quarter size hail was reported by an NWS employee near Maumelle.

Thunderstorm Wind, Pulaski

When
June 23, 11:15 AM CST
Where
Pulaski County, 0.89 mi NE of Pulaski
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.760, -92.310

A report was received of trees down near the intersection of Cantrell Rd. and Cedar Hill Rd.

Thunderstorm Wind, Pulaski

When
June 23, 11:44 AM CST
Where
Pulaski County, 1.33 mi ENE of Pankey Addition
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.810, -92.400

A tree was downed at Two Rivers Park.

Thunderstorm Wind, Pulaski

When
June 23, 11:54 AM CST
Where
Pulaski County, 1.33 mi WSW of North Little Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.760, -92.270

A tree and power lines were reported down at 5th and Orange St. in North Little Rock.

Flash Flood, Pulaski

When
June 23, 11:55 AM CST to 2:55 PM CST
Where
Pulaski County, 0.89 mi SE of Levy to 1.19 mi SSE of Levy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.790, -92.260

The street was flooded with a car stalled in the flooded roadway at 3600 John F. Kennedy Blvd.

Thunderstorm Wind, Pulaski

When
June 23, 11:57 AM CST
Where
Pulaski County, 0.69 mi N of Prothro Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.780, -92.200

Power lines were reported blown down in the Prothro Junction area on Highway 161 in North Little Rock and was relayed via NWSChat from North Little Rock Fire Departmnet.

Flash Flood, Pulaski

When
June 23, 12:00 PM CST to 3:00 PM CST
Where
Pulaski County, 1.27 mi SE of Fort Roots to 0.94 mi SE of Fort Roots
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.758, -92.273

Parts of Broadway St. were flooded in North Little Rock.

Heavy Rain, Pulaski

When
June 23, 12:00 PM CST
Where
Pulaski County, 2.07 mi N of Ivesville
Reported by
Trained Spotter
Coordinates
34.830, -92.430

A trained storm spotter measured 4.94 inches of rain.

Thunderstorm Wind, Pulaski

When
June 23, 12:11 PM CST
Where
Pulaski County, 1.54 mi SW of Jacksonville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.852, -92.116

A report and picture was received of a large tree blown down on Trickey Lane in Jacksonville.

Flash Flood, Pulaski

When
June 23, 12:32 PM CST to 3:32 PM CST
Where
Pulaski County, 1.34 mi SE of Fort Roots to 1.1 mi SE of Fort Roots
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.759, -92.271

Flash flooding was reported in the Argenta area of North Little Rock. A picture was relayed via social media by a local broadcast meteorologist.

Flash Flood, Pulaski

When
June 23, 1:18 PM CST to 4:18 PM CST
Where
Pulaski County, 1.54 mi SE of Fort Roots to 1.36 mi SE of Fort Roots
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.755, -92.270

Riverfront Drive was shown to be flooded with a car stranded in water. A video of the flooded road and stalled car was shared on social media.

Hail, Conway

When
June 23, 6:34 PM CST
Where
Conway County, 1.78 mi NE of Morrilton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.170, -92.730

An MPING report was received of penny sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894386, 894387, 894388, 894389, 894409, 894391, 894392, 894393, 894394, 894395, 894397, 894399, 894401, 894404, 894406.